Many years ago I was having dinner with a friend who was, herself, a young hospital doctor specialising in ‘care of the elderly’ (what used to be called ‘geriatrics’). She worked in a busy department, and lamented the fact that so many elderly people were suffering from what she believed to be the adverse effects of what she termed ‘polypharmacy’ – basically the taking of multiple medications. She told me that when a new patient was admitted to her ward, she would usually stop all medications, and then might re-add them very selectively later. She said the stopping of all medication very commonly led to a significant improvement in the clinical state of her patients (which is why she did it).
This conversation came back to me this week while I was reading a study in which elderly individuals with Alzheimer’s disease had their statin medication stopped for six weeks, and then restarted . The results, in short, showed that during the six weeks when their statins were stopped, the basic brain function of the individuals improved. When the drugs were restarted, brain function got worse again.
Now, one could argue that this sort of study is not necessarily a good judge of the impact of statins on brain function. That’s because the researchers (and patients) knew when the patients were taking statins and when they were not, which means the changes might be down to the placebo response or even bias on the part of the researchers. I would say that, in many respects, this study is a pretty decent judge of how things work in the real world. If a person feels better and seems brighter once their statin is stopped, then whether this has to do with the placebo response or not, it seems reasonable to consider stopping the medication in the long term.
Some researchers have suggested that statins might actually improve brain function in the elderly. This stance is largely theoretical, and studies in which individuals have been given statins have not found that they improve brain function at all. Actually, last year the Food and Drugs Administration in the US issued a warning about the potential for statins to affect brain function, telling us that: “There have been rare post-marketing reports of cognitive impairment (e.g., memory loss, forgetfulness, amnesia, memory impairment, confusion) associated with statin use. These reported symptoms are generally not serious and reversible upon statin discontinuation, with variable times to symptom onset (1 day to years) and symptom resolution (median of 3 weeks).”
I don’t know if the effects of statins on the brain are as rare as the FDA imagines. That’s partly because a lot of side-effects go unrecognised by doctors. Adverse effects from statins can come on weeks, months and even years after a statin is started. The longer the gap between the starting of a medication and the emergence of a symptom, generally the less likely a doctor is to suspect the medication is to blame. And, even if a doctor does believe a medication is giving trouble, the chances are it will not be reported (it’ a hassle, to be honest).
I’m pleased to see studies such as this one getting published, as it helps to raise awareness about the damage statins can do. I’ve seen this many times in my patients, and not so long ago I wrote about how it seemed to have affected my own father. He ended up stopping his statins, and felt much better as a result. Neither of us knows whether his improvement was due to the placebo response or not, and neither of us cares either.
1. Padala KP. Et al. The effect of HMG-CoA reductase inhibitors on cognition in patients with Alzheimer’s dementia: a prospective withdrawal and rechallenge pilot study. Am J Geriatr Pharmacother 2012;10(5):296-302.